Thunderstorm Wind, Knox
- When
- January 23, 12:15 AM EST
- Where
- Knox County, Decker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.520, -87.520
Thunderstorm wind gusts of 60 plus mph were reported in town.
During the early morning hours of January the 23rd, a squall line, ahead of an approaching cold front from the west, brought 60 mph winds to the southwestern portion of central Indiana. This caused some structural damage, including a destroyed home and barns in Daviess County, along with downed trees and power lines in other areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
During the early morning hours of January the 23rd, a squall line, ahead of an approaching cold front from the west, brought 60 mph winds to the southwestern portion of central Indiana. This caused some structural damage, including a destroyed home and barns in Daviess County, along with downed trees and power lines in other areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 22, 10:10 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1010 PM EST SUN JAN 22 2012 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA TONIGHT AND MONDAY...BRINGING POTENTIALLY SEVERE THUNDERSTORMS...STRONG WINDS...AND HEAVY RAIN. MUCH COLDER AIR WILL FLOW IN BEHIND THE FRONT. DRY WEATHER WILL THEN CONTINUE UNTIL MID TO LATE WEEK WHEN A COUPLE OF SYSTEMS COULD BRING SOME LIGHT PRECIPITATION. && .NEAR TERM /TONIGHT/... THICK FOG HAS LIFTED AS WARMER AIR SURGES INTO THE REGION FROM THE SOUTH...AND IS LARGELY CONFINED NOW TO FAR NORTHERN SECTIONS OF THE FORECAST AREA. TEMPS ARE WARMING RAPIDLY WITH THE ADVECTION OF THE MOIST GULF AIRMASS...AS AREAS ACROSS THE LOWER WABASH VALLEY ARE ALREADY INTO THE MID 50S. MOST RECENT SHORT-RANGE MODEL GUIDANCE SUGGESTING THAT ARRIVAL OF THE QLCS/SQUALL LINE INTO THE WABASH VALLEY WILL BE AROUND 05Z...AND EXTRAPOLATION OF THE CURRENT ACTIVITY SUPPORTS THIS THINKING. THE LINE WILL THEN TRACK RAPIDLY EAST ACROSS THE FORECAST AREA THROUGH 09-10Z. DESPITE THE LACK OF SIGNIFICANT INSTABILITY...THE DYNAMICS AND FORCING ALOFT MORE THAN COMPENSATE AND THE ABUNDANCE OF BL SHEAR AND STORM RELATIVE HELICITY FURTHER SUPPORT A MAINTAINED INTENSITY TO CONVECTION ACROSS THE REGION ALL NIGHT. BIG QUESTIONS STILL REMAIN WITH REGARDS TO HOW MUCH THE SHALLOW LOW LEVEL INVERSION WILL IMPEDE WINDS ALOFT FROM BEING PULLED TO THE SURFACE. CURRENT LAPS SOUNDINGS FROM THE LOWER WABASH VALLEY SHOW THE INVERSION REMAINS AT THIS TIME...ALTHOUGH IT HAS WEAKENED FROM ITS EARLIER STATE. DAMAGING WINDS WILL REMAIN THE PRIMARY THREAT...BUT THE EXTENT TO WHICH THE INVERSION BREAKS DOWN WILL BE BIG IN DETERMINING JUST HOW EXTENSIVE ANY SEVERE GUSTS WILL BE. PRESENCE OF THE DEEP SHEAR AND INTENSE LOW LEVEL HELICITIES SUPPORTS A CONTINUED MENTION OF ISOLATED TORNADOES AND LARGE HAIL. OF GROWING CONCERN IS THE POTENTIAL FOR VERY HEAVY RAINFALL WITH THE SQUALL LINE. HAVE SEEN A FEW REPORTS TO SOUTHWEST OF REGION OF AROUND AN INCH IN LESS THAN AN HOUR. SIMILAR RAINFALL AMOUNTS HERE WOULD POSE A CONCERN FOR LOCALIZED FLOODING AND QUICK RISES ON AREA STREAMS AND CREEKS...ESPECIALLY CONSIDERING THE SATURATED STATE OF THE GROUND. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... FOCUS IS ON WINDS ON MONDAY. MODELS ARE SIMILAR ENOUGH SO THAT A BLEND CAN BE USED FOR THE MOST PART. ACTUAL COLD FRONT WILL PASS ACROSS THE AREA EARLY ON MONDAY. STRONG WINDS COULD STILL MIX DOWN WITH ANY SHOWERS THAT DEVELOP ALONG THIS FRONT. ALSO...WITH STRONG PRESSURE RISES BEHIND THE FRONT...THERE WILL BE GUSTY WINDS THROUGHOUT THE DAY. BUFKIT SHOWS GUSTS NEAR 45 MPH POSSIBLE...ESPECIALLY ACROSS THE NORTHERN FORECAST AREA. THUS WILL ISSUE A WIND ADVISORY ON MONDAY FOR 12Z-22Z. FAR SOUTHERN FORECAST AREA IS MORE BORDERLINE...BUT WOULD RATHER BE PESSIMISTIC...ESPECIALLY WITH POTENTIAL GUSTS ALONG FRONT ITSELF. THERE LOOKS TO BE ENOUGH FORCING ALONG THE FRONT AND EVEN BEHIND IT FOR A CHANCE FOR SHOWERS MONDAY MORNING. DURING THE AFTERNOON MOISTURE AND FORCING ARE LIMITED. BY AFTERNOON ALSO TEMPERATURES WILL BE COLD ENOUGH FOR SOME SNOW AS WELL. THUS WILL GO WITH SPRINKLES OR FLURRIES MONDAY AFTERNOON. TEMPERATURES WILL FALL ON MONDAY WITH HIGHS AT 12Z JUST AHEAD OF THE FRONT. DRY WEATHER WILL THEN MOVE IN MONDAY NIGHT INTO TUESDAY NIGHT WITH HIGH PRESSURE MOVING IN. A BLEND OF MOS LOOKS OK FOR TEMPERATURES. A SOUTHERN SYSTEM WILL MOVE NORTH ON WEDNESDAY WITH RAIN TRYING TO WORK INTO THE AREA. THE MOISTURE WILL HAVE TO DISPLACE DRIER AIR ASSOCIATED WITH HIGH PRESSURE TO THE NORTH. FOR NOW WILL JUST PUT SLIGHT CHANCES FOR RAIN ACROSS THE FAR SOUTH DURING THE AFTERNOON. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE MAIN CONCERN IN THE EXTENDED WILL BE POPS WEDNESDAY NIGHT AND THURSDAY AS WELL AS FRIDAY NIGHT AS SEPARATE SYSTEMS IMPACT CENTRAL INDIANA. ALTHOUGH THE MODELS HAVE SOME TIMING ISSUES AS WELL AS ISSUES ABOUT HOW FAR NORTH THE PRECIPITATION SHIELD WILL MAKE IT WEDNESDAY NIGHT AND THURSDAY. BASIC SCENARIO HAS MOIST AIR RETURNING NORTHWARD FROM THE GULF OF MEXICO OVERTOP A SOUTHERN WARM FRONT AND BEING LIFTED BY A COLD FRONT APPROACHING FROM THE NORTHERN PLAINS. CENTRAL REGION INITIALIZATION SEEMS TO HANDLE THINGS OK BRINGING CHANCE POPS TO ALL OF CENTRAL INDIANA WEDNESDAY NIGHT AND THURSDAY SIDING MORE WITH THE 00Z AND 12Z ECMWF. WENT WITH A MIX WEDNESDAY NIGHT AND THURSDAY MORNING AS TEMPERATURES LOOK TO BOTTOM OUT IN THE UPPER 20S AND LOWER 30S. WILL ONLY GO WITH RAIN ON THURSDAY AFTERNOON WITH TEMPERATURES IN THE 40S. LOOKS LIKE ANOTHER CHANCE FOR A RAIN AND SNOW MIX FRIDAY NIGHT AS ANOTHER COLD FRONT DROPS DOWN FROM THE NORTHWEST. OTHERWISE...HIGH PRESSURE SHOULD KEEP IT DRY. JET STREAM FLOW OFF THE PACIFIC SUGGESTS WARMER THAN NORMAL TEMPERATURES THROUGH FRIDAY BUT BECOMING MORE NEAR NORMAL STARTING SATURDAY AS INTERIOR CANADIAN WAVE DROPS DOWN ACROSS THE LOWER GREAT LAKES. && .AVIATION /DISCUSSION FOR THE 23/09Z TAF UPDATE/... UPDATE... WINDS HAVE INCREASED AND WARMER AIR IS CURRENTLY FILTERING INTO KIND. TEMPERATURE INVERSION HAS DECREASED A TAD...AND VISIBILITIES HAVE IMPROVED. NONETHELESS...CEILINGS REMAIN AT VLIFR CATEGORY AND WILL PROBABLY ONLY IMPROVE TO LIFR IF AT ALL BEFORE THE COLD FRONT MOVES THROUGH. SEE BELOW. PREVIOUS DISCUSSION... VLIFR/LIFR WILL CONTINUE UNTIL THE PERSISTENT TEMPERATURE INVERSION BREAKS...WHICH WILL NOT BE UNTIL AFTER FRONTAL PASSAGE LATER TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED WITH THAT COLD FRONT...AND SHOULD START ENTERING TAF SITES AROUND MON 06Z. THE BULK OF THE CONVECTION WILL BE IN THE MON 06-12Z TIME FRAME. AFTER THAT...VISIBILITIES SHOULD IMPROVE SIGNIFICANTLY...AND TAFS SHOULD RETURN TO MVFR CATEGORY. THERE IS STILL CONCERN IN REGARD TO WIND SHEAR AHEAD OF THE AFOREMENTIONED FRONT. WINDS WILL STILL BE LIGHT AT THE SURFACE...BUT A LOW LEVEL JET WILL INCREASE WINDS UNDER THE INVERSION. UNTIL THE INVERSION BREAKS AND WINDS CAN MIX DOWN...WIND SHEAR WILL REMAIN A THREAT. THE SHEAR THREAT WILL DIMINISH AFTER MON 06Z...BUT SURFACE WINDS WILL REMAIN STRONG AND SLOWLY VEER TO THE SOUTHWEST. SUSTAINED WIND SPEEDS WILL RANGE FROM 15 TO 25 KTS WITH GUSTS UP TO 35 KTS THROUGH TOMORROW AFTERNOON. THEY WILL FINALLY RELAX BY LATE AFTERNOON AND BECOME MORE WESTERLY. AT THIS TIME...WANTED TO BUMP CONDITIONS UP TO VFR CATEGORY BY TOMORROW EVENING...BUT THAT MAY STILL BE A BIT TOO OPTIMISTIC AT THIS POINT. AS A RESULT...WILL KEEP THEM AT MVFR THROUGH END OF TAF PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM TO 5 PM EST MONDAY FOR INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...50 NEAR TERM...RYAN SHORT TERM...50 LONG TERM....MK AVIATION...TDUD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 733 PM EST SUN JAN 22 2012 INZ021-029>031-036>042-045>049-052>057-062>065-072-231100- CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN- BARTHOLOMEW-DECATUR-JENNINGS- 733 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS MAY BE SEVERE. FLOODING IS POSSIBLE AS WELL. WIDESPREAD FOG AND AREAS OF DENSE FOG WILL IMPACT THE REGION THIS EVENING BEFORE THE THUNDERSTORMS ARRIVE. HAZARDS: DAMAGING WINDS WILL BE THE PRIMARY THREAT. SECONDARY THREATS ARE LARGE HAIL AND ISOLATED TORNADOES. BRIEF HEAVY RAIN MAY LEAD TO FLOODING. WIDESPREAD FOG AND AREAS OF DENSE FOG WILL ALSO OCCUR THIS EVENING. TIMING: THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE BETWEEN MIDNIGHT AND 500 AM. DISCUSSION: A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL INDIANA LATE TONIGHT AND EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: STRONG WEST TO SOUTHWEST WINDS WILL GUST TO AROUND 45 MPH DURING THE DAY ON MONDAY. DISCUSSION: STRONG WINDS ARE EXPECTED ON MONDAY IN THE WAKE OF A COLD FRONT. THERE IS A CHANCE FOR LIGHT MIXED PRECIPITATION WEDNESDAY NIGHT AND FRIDAY NIGHT. AT THIS TIME...SNOWFALL ACCUMULATIONS ARE NOT EXPECTED. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS EVENING AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-035-043-044-051-070-071-231100- WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-LAWRENCE-JACKSON- 733 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS MAY BE SEVERE. WIDESPREAD FOG AND AREAS OF DENSE FOG WILL IMPACT THE REGION THIS EVENING BEFORE THE THUNDERSTORMS ARRIVE. IN ADDITION...LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH RIVER...WHITE RIVER...EAST FORK WHITE...AND MUSCATATUCK RIVERS. HAZARDS: THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. SECONDARY THREATS ARE LARGE HAIL AND ISOLATED TORNADOES. BRIEF HEAVY RAIN MAY CAUSE FLOODING IN ADDITION TO THE LOW LAND RIVER FLOODING. WIDESPREAD FOG AND AREAS OF DENSE FOG WILL ALSO OCCUR THIS EVENING. TIMING: THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE BETWEEN MIDNIGHT AND 500 AM. LOW LAND RIVER FLOODING CONTINUING TONIGHT. DISCUSSION: A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL INDIANA LATE TONIGHT AND EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: STRONG WEST TO SOUTHWEST WINDS WILL GUST TO AROUND 45 MPH DURING THE DAY ON MONDAY. LOW LAND RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH LATE THIS WEEK. DISCUSSION: STRONG WINDS ARE EXPECTED ON MONDAY IN THE WAKE OF A COLD FRONT. THERE IS A CHANCE FOR LIGHT MIXED PRECIPITATION WEDNESDAY NIGHT AND FRIDAY NIGHT. AT THIS TIME...SNOWFALL ACCUMULATIONS ARE NOT EXPECTED. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS EVENING AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067>069-231100- SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN- 733 PM EST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE. WIDESPREAD FOG AND AREAS OF DENSE FOG WILL IMPACT THE REGION THIS EVENING BEFORE THE THUNDERSTORMS ARRIVE. IN ADDITION...LOW LAND FLOODING WILL OCCUR ALONG PORTIONS OF THE WABASH...MUSCATATUCK...WHITE...AND EAST FORK OF THE WHITE RIVERS. HAZARDS: MAIN SEVERE THREAT IS DAMAGING WINDS. SECONDARY THREATS ARE LARGE HAIL AND TORNADOES. BRIEF HEAVY RAIN MAY LEAD TO FLOODING IN ADDITION TO LOW LAND RIVER FLOODING. WIDESPREAD FOG AND AREAS OF DENSE FOG WILL ALSO OCCUR THIS EVENING. TIMING: THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE BETWEEN MIDNIGHT AND 400 AM. LOW LAND RIVER FLOODING WILL CONTINUE TONIGHT. DISCUSSION: A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL INDIANA LATE TONIGHT AND EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: STRONG WEST TO SOUTHWEST WINDS MAY GUST TO NEAR 45 MPH DURING THE DAY ON MONDAY. LOW LAND RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH LATE THIS WEEK. DISCUSSION: STRONG WINDS ARE EXPECTED ON MONDAY IN THE WAKE OF A COLD FRONT. THERE IS A CHANCE FOR LIGHT MIXED PRECIPITATION WEDNESDAY NIGHT AND FRIDAY NIGHT. AT THIS TIME...SNOWFALL ACCUMULATIONS ARE NOT EXPECTED. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE TONIGHT AND OVERNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
7 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts of 60 plus mph were reported in town.
A tree and utility line were reported down at State Road 550 and Evans Road, just outside of Wheatland, due to damaging thunderstorm wind gusts.
Shingles were blown off a roof by a measured 60 mph thunderstorm wind gust.
A house and turkey barns were destroyed in this location due to damaging thunderstorm wind gusts. Only one wall of the house was left standing.
Trees were blown down at this loaction due to damaging thunderstorm wind gusts.
A garage door was blown in due to damaging thunderstorm wind gusts.
Part of the roof on the Nashville Elementary School was blown off due to damaging thunderstorm wind gusts. Water damage occurred to some of the classrooms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363589, 363590, 363591, 363592, 363593, 363594, 363595.